Article Text

PDF

Herbal mind altering substances: an unknown quantity?
  1. C Doughty1,
  2. A Walker2,
  3. J Brenchley3
  1. 1Emergency Department, Arrowe Park Hospital, Upton, Merseyside, UK
  2. 2Emergency Department, Pontefract General Infirmary, Pontefract, UK
  3. 3Emergency Department, Barnsley District General Hospital, Barnsley, UK
  1. Correspondence to:
 Dr A Walker
 Emergency Department, Pontefract General Infirmary, Friarwood Lane, Pontefract WF8 1PL, UK; alison.walker1virgin.net

Statistics from Altmetric.com

Herbal drugs are increasingly marketed as a “safe” alternative to illicit drugs. The variety of constituents in these compounds and their potential pharmacological activity can present difficulties for the emergency physician in management of intoxicated patients. After a case at a recent music festival, we present a case report and review of herbal compounds.

CASE REPORT

A 17 year old women was brought to the festival medical base by first aid ambulance. Friends said she had taken herbal drugs (“road runners”) and alcohol. She was fully conscious, hyperventilating, tachycardic (pulse 155 bpm) with dilated pupils (6 mm). She became increasingly agitated and five minutes after arrival had a grand mal seizure, which was terminated with 5 mg intravenous diazemuls. She was transferred to a local emergency department and on arrival was fully alert, but still tachycardic. She was also noted to have nystagmus at this time. Routine blood tests (full blood count, urea, and electrolytes) were normal. She had no previous history of seizures. After a period of four hours of observation, she was discharged home with a responsible adult.

There is little awareness among healthcare professionals of these drugs and possible side effects of the constituents. Using a research grant from BAEM, a selection of these “herbal” drugs (including the type ingested by our patient) have been analysed and some of the results are presented below. We also present a review of the ingredients listed on the product information.

CHEMICAL ANALYSIS

The predominant ingredients in the seven products tested are ephedrine and caffeine. Varying quantities of herbal substances may also be present, but cannot be identified on the spectrograph trace using current information. Figure 1 shows the gas chromatography mass spectrometry for the herbal product taken by the patient.

Figure 1

Gas chromatography mass spectrometry for the herbal product taken by the patient.

Peaks at 101 and 195 represent ephedrine and caffeine respectively. The peak at 285 is bupivacaine, which is used as a standard. The other peaks correspond to methyl nor-hexadeconoate (scan no 214), palmitic acid butyl ester (scan no 222), oleic acid butyl ester (scan no 244), and oleic acid butyl ester (scan no 252). On average each capsule contained 16 mg of ephedrine and 0.6 mg of caffeine.

No illicit drugs were found in any of the samples. The drugs tested for are amphetamine and derivatives, ecstasy and derivatives, ketamine, lidocaine, cocaine, methadone, codeine, dihydrocodeine, morphine, diamorphine, papaverine, propoxyphene, narcotine and derivatives, tetrahydrocannabinol and cannabidiol, diazepam, temazepam and flunitrazepam.

INGREDIENTS

Most of these products list an array of herbal constituents, which will be unfamiliar to most healthcare professionals. These include:

Sweetflag (Acorus calamus)

Has been shown to be carcinogenic in rats and mutagenic in bacteria.1 There is also a risk of hypertensive reactions if taken concomitantly with monoamine oxidase inhibitors.

Hawaiian baby woodrose (Argyria nervosa)

Despite claims that this has similar properties to LSD (but only a tenth as strong),2 studies report little in the way of psychedelic effects.3

Ginseng (Eleutherococcus senticosus)

There is little evidence of beneficial effects, but with long term use an abuse syndrome is seen causing hypertension, sleeplessness, skin eruptions, oedema, and early morning diarrhoea.4

Morning glory (Ipomoea violacea)

This acts in a similar manner to LSD though at different sites in the central nervous system.5

Guarana (Paullina cupana)

This contains mainly caffeine together with theophyllines and theobromides and so ingestion may be problematic in those with anxiety or cardiovascular disorders.6 There is also a potential for toxicity if taken in combination with prescribed theophylline.

Kava (Piper methysticum)

Kava produces mild euphoric effect and is a good anxiolytic.7–9 It is used in the Pacific Islands where long term use causes a characteristic dermopathy. It may cause uraemia, lymphopenia, thrombocytopenia, hyperbilirubinaemia, and haematuria.8 Kava may cause loss of uterine tone and customers are advised to abstain if pregnant or breast feeding.8 It has been shown to be hepatotoxic and has recently been withdrawn from the British market although may still appear in some herbal products.10

Saw palmetto (Serenoa repens)

This is widely used for benign prostatic hypertrophy and is thought to be a 5α-reductase inhibitor. It is claimed to have aphrodisiac properties, though this has not been noted by patients prescribed the drug. It also has some antiinflammatory properties.

Bala (Sida cordifolia)

Bala has analgesic and anti-inflammatory properties. The manufacturers claim it to be a source of ephedrine (http://www.herbalhighs.com) although studies have found little evidence for this.11 It can cause hypoglycaemia by stimulating release of insulin.12

DISCUSSION

In the emergency department the patient’s symptoms were initially thought to be attributable to alcohol alone, however some of the effects may have been attributable to caffeine or ephedrine, or both. The possibility of other legal or illicit substances having been taken should always be considered.

Most of the products described here have little in the way of psychedelic effects. They may however have potentially serious interactions with other prescribed medication. Co-ingestion of these products with alcohol (most commonly) or with illicit drugs may change their presentation. Alcohol could exacerbate the effects of dehydration and hypoglycaemia. The analysis of the products we have undertaken shows them to be mainly composed of caffeine and ephedrine. The quantities however are less than in other proprietary products and will therefore be unlikely to have significant adverse effects, unless taken in significant numbers. Supportive management is appropriate. Benzodiazepines may be used to control seizure activity. Hypotension should be treated with fluids and positioning. Hypertension and arrhythmias should be managed conservatively, but sodium nitroprusside and phentolamine have both been used for blood pressure control if necessary.13 Benzodiazepines are also appropriate for acute drug induced psychoses.14

In conclusion, although these products seem to contain a cocktail of obscure products, serious side effects are unlikely from the concentrations present. Management of these patients is supportive.

Acknowledgments

Forensic Science Service Laboratory, Chorley, British Association of Accident and Eemrgency Medicine

REFERENCES

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.